Texas, 2021

Drought in Texas, December 28 to 31, 2021

December 28 to 31, 2021 · NWS FWD · 14 events in 14 counties and zones

By late December, drought conditions continue to worsen across North and Central Texas, with Severe Drought conditions expanding across parts of North and Central Texas.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

By late December, drought conditions continue to worsen across North and Central Texas, with Severe Drought conditions expanding across parts of North and Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 27, 6:47 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Dec 27, 6:47 PM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
647 PM CST Mon Dec 27 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight through Tuesday/

The stationary front currently along a Breckenridge to Decatur to
Paris line will retreat northward overnight in response to
pressure falls in the Plains ahead of the next upper level system.
Temperatures may cool enough in the dry air north of the front so
that the moist advection with the warm front could result in some
advection fog overnight along the Red River. These pressure falls
will also result in increasing southerly winds with speeds of 10
to 20 mph expected after midnight. Otherwise another unseasonably
warm and muggy night is expected over the region with overnight
lows in the upper 50s to mid 60s. Low stratus should develop after
midnight and spread across the entire region.

As the next upper level system moves eastward across the Plains
Tuesday it will drag a dry line through the region. This will
cause winds to veer to the southwest and bring some drier air into
the region and clear out the low clouds. Normally this pattern
would result in very warm temperatures, and possibly into record
high temperature territory, however it looks like we'll see
abundant high clouds during the afternoon hours. This should keep
highs in the upper 70s, a few degrees shy of the record of 83 at
DFW and Waco.

TR.92

&&

.LONG TERM... /Issued 410 PM CST Mon Dec 27 2021/
/Tuesday Night through the Weekend/

The remainder of the workweek should be rather mundane to the
laity with continued warm weather under partly to mostly cloudy
skies. However, there will be a lot of interesting meteorology
ongoing. A weak cold front -- that functionally acts more like a
dryline given the negligible cold advection -- will be flirting
with the forecast area through Thursday. It should first approach
Tuesday (as mentioned above) and stall across the forecast area
overnight, roughly from Paris to Comanche. South flow just above
the surface will promote low-level isentropic ascent, helping to
develop isolated to scattered showers Tuesday night into Wednesday
morning over North Texas. The low-level flow aloft will veer
during the day, shunting a majority of the precip into East Texas.
Instability will be weak, but we can't rule out an occasional
rumble or two of thunder.

The clinging front/dryline will lift back north to the Red River
by daybreak Wednesday, before moving east through the entire
forecast area Wednesday afternoon, effectively ending our precip
chances and drying things out a bit through Thursday. The front
will stall just to the south of our forecast area before lifting
north, again, as a warm front Thursday night into Friday.

The warm front should eventually stall near the Red River and
attach to a deepening surface low near the Panhandles Friday
night/Saturday morning. Meanwhile, a cold and deep upper trough
will overspread the Southern Plains and enhance frontogenetic
forcing near the stalled warm front. This should help develop
scattered to widespread showers over far North Texas Friday night
with most rain occurring generally east of I-35. As the upper
trough ejects east, it will drive a strong cold front south late
Saturday. A dryline, which will likely precede the cold frontal
passage, may develop additional showers/thunderstorms over the
eastern parts of the forecast area Saturday afternoon. At this
time range, it's too soon to know if the dryline will convect
and/or how strong the potential storms would be.

Much cooler temperatures and gusty north winds will trail behind
the cold front Saturday night into Sunday. The upper trough should
lag behind the cold frontal passage by several hours, and the
timing and depth of this trough will prove consequential to the
sensible weather forecast. If the upper trough remains progressive
and largely attached to the mean flow, all precip should end by
the time temperatures become cool enough to support wintry precip.
If the upper trough's vorticity maximum becomes detached and is
slower, then there is a good chance of snow across North Texas
Saturday night and Sunday morning. We did not include the mention
of snow in the official forecast at the moment since calibrated
NBM precip-type probabilities are less than 15%. We will have to
closely monitor the evolution of the upper trough passage over the
next couple days since temperatures will likely be cold enough to
support snow.

Speaking of cold temperatures, we are projecting everyone in the
forecast area to drop below freezing both Saturday night and
Sunday night. We are not anticipating a hard freeze, but many
north of I-20 should drop into the upper teens/lower 20s both
nights, with areas across Central Texas falling into the upper 20s
Sunday night. It would be a good idea to turn off your sprinkler
systems and protect any exposed outdoor plumbing that may freeze.
The cold temperatures shouldn't last long as the high shifts east
and another strong ridge builds over the central/southwest CONUS
next week.

Bonnette

&&

.AVIATION... /NEW/
/00z TAFs/

VFR conditions will prevail this evening, but MVFR CIGs will
return along with increasing south winds after midnight. Will
bring the MVFR CIGs around 7z at KACT and 9z for the Metroplex
sites. Winds will veer to the southwest in the mid morning hours
as a dry line moves across, which will sweep the MVFR CIGs off to
the east. This clearing will be later and around midday for KACT.
After the passage of the dry line VFR will prevail with southwest
winds around 10-15 knots Tuesday afternoon and evening.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    63  79  57  75  49 /   0   0  20  50   0
Waco                64  79  60  76  51 /   0   0  10  20   0
Paris               64  76  55  68  45 /   0   0  20  50   0
Denton              60  78  50  72  42 /   0   0  20  40   0
McKinney            63  78  55  72  45 /   0   0  20  50   0
Dallas              64  78  57  72  50 /   0   0  20  50   0
Terrell             64  78  58  73  47 /   0   0  20  50   0
Corsicana           65  79  61  76  51 /   0   0  10  40   0
Temple              63  79  61  79  50 /   0   0   5  10   0
Mineral Wells       58  80  50  75  44 /   0   0  20  30   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 27, 6:05 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
605 PM CST Mon Dec 27 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
605 PM CST Mon Dec 27 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Some patchy fog will be possible near the Red River overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a slight chance of thunderstorms Tuesday night into
Wednesday, and again late Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Cooke

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cooke forecast zone
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe drought conditions impacted northern parts of the county through the end of the month.

Drought, Grayson

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Grayson forecast zone
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Severe drought conditions impacted northern parts of the county through the end of the month.

Drought, Fannin

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fannin forecast zone
Reported by
Drought Monitor
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Severe drought conditions impacted most of the county through the end of the month.

Drought, Rains

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rains forecast zone
Reported by
Drought Monitor
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

Drought, Van Zandt

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Van Zandt forecast zone
Reported by
Drought Monitor
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Severe drought conditions impacted northern parts of the county through the end of the month.

Drought, Hunt

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hunt forecast zone
Reported by
Drought Monitor
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Severe drought conditions impacted southern parts of the county through the end of the month.

Drought, Kaufman

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kaufman forecast zone
Reported by
Drought Monitor
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Severe drought conditions impacted northern parts of the county through the end of the month.

Drought, Young

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Young forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Severe drought conditions impacted western parts of the county through the end of the month.

Drought, Stephens

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Severe drought conditions impacted western parts of the county through the end of the month.

Drought, Hood

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hood forecast zone
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Severe drought conditions impacted southwestern parts of the county through the end of the month.

Drought, Coryell

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coryell forecast zone
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe drought conditions impacted most of the county through the end of the month.

Drought, Mills

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Severe drought conditions impacted eastern parts of the county through the end of the month.

Drought, McLennan

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
McLennan forecast zone
Reported by
Drought Monitor
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe drought conditions impacted western parts of the county through the end of the month.

Drought, Hill

When
December 28, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe drought conditions impacted western parts of the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999462, 999463, 999464, 999465, 999466, 999467, 999468, 999469, 999470, 999471, 999472, 999473, 999474, 999475.